Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Schur products of operators and the essential numerical range


Author: Quentin F. Stout
Journal: Trans. Amer. Math. Soc. 264 (1981), 39-47
MSC: Primary 47B37; Secondary 47A05, 47A10, 47D99
MathSciNet review: 597865
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal{E} = \{ {e_n}\} _{n = 1}^\infty $ be an orthonormal basis for a Hilbert space $ \mathcal{H}$. For operators $ A$ and $ B$ having matrices $ ({a_{ij}})_{i,\;j = 1}^\infty $ and $ ({b_{ij}})_{i,\;j}^\infty = 1$, their Schur product is defined to be $ ({a_{ij}}{b_{ij}})_{i,\:j}^\infty = 1$. This gives $ \mathcal{B}(\mathcal{H})$ a new Banach algebra structure, denoted $ {\mathcal{P}_\mathcal{E}}$. For any operator $ T$ it is shown that $ T$ is in the kernel (hull(compact operators)) in some $ {\mathcal{B}_\mathcal{E}}$ iff 0 is in the essential numerical range of $ T$. These conditions are also equivalent to the property that there is a basis such that Schur multiplication by $ T$ is a compact operator mapping Schatten classes into smaller Schatten classes. Thus we provide new results linking $ \mathcal{B}(\mathcal{H})$, $ {\mathcal{B}_\mathcal{E}}$ and $ \mathcal{B}(\mathcal{B}(\mathcal{H}))$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47B37, 47A05, 47A10, 47D99

Retrieve articles in all journals with MSC: 47B37, 47A05, 47A10, 47D99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1981-0597865-2
PII: S 0002-9947(1981)0597865-2
Keywords: Schur multiplication, Hadamard multiplication, essential numerical range, matrix representations
Article copyright: © Copyright 1981 American Mathematical Society